Melissa Juried Kriebel
PEOPLE WHO HAVE travelled to Turkey in recent weeks for botox injections to help them lose weight are being encouraged to seek medical advice from their healthcare provider.
The European Centre for Disease Prevention and Control (ECDC) reports that between late February and 10 March, 67 cases of botulism have been linked to botox injections.
Botulism is a rare but life-threatening condition that attacks the body’s nervous system and is caused by toxins produced by Clostridium botulinum bacteria.
Symptoms including vomiting, stomach cramps, diarrhoea or constipation, as well as slurred speech, facial muscle weakness, and breathing difficulties.
The cosmetic form of botulinum toxin is commonly referred to as “botox” and excessive doses can lead to the development of botulism.
Botox is most often injected in order to temporarily reduce facial lines and wrinkles.
It can also be used to control severe sweating and excessive blinking.
However, the ECDC said the available information indicates all patients who developed botulism in recent weeks “had medical interventions aimed at helping them lose weight”.
A “stomach botox” or “gastric botox” involves patients injecting botox into their stomach wall in an attempt to limit the contraction of the stomach muscles and thus suppress appetite.
Of the 67 cases of botulism linked to stomach botox where information is available, 60 are linked to a private hospital in Istanbul, while three are linked to a private hospital in Izmir.
12 of the cases are based in Germany, one a piece in Austria and Switzerland, and 53 in Turkey.
The symptoms have ranged from mild to severe, and several cases have been hospitalised.
Among those hospitalised, a number are reported to have been admitted to Intensive Care Units where they received botulinum anti-toxin.
However, even when treatments like botulinum anti-toxin are available, complete recovery usually takes weeks to months.
Individuals who have travelled to Istanbul and Izmir for “intragastric BoNT treatment” between 22 February and 1 March have been encouraged by the ECDC to seek medical advice from their healthcare provider.
This is particularly the case if they experience symptoms such as weakness, and difficulty in breathing and/or swallowing.
The ECDC has also strongly encouraged European citizens to avoid intragastric treatments with botox for obesity in Turkey, as this is currently associated with a significant risk of developing botulism.
It is unclear these cases represent a therapeutic or procedural issue in the involved hospitals, or whether there is a problem with the product administered.
However, investigations carried out by Turkish authorities revealed that while licensed botox products were administered in the treatments, these products are not approved for the treatment of obesity by intragastric injection.
The relevant departments of both hospitals have had their activities suspended, and investigations have been launched against the parties involved.